Tornadoes · United States · North Dakota · 2020
EF1 tornado, LaMoure County, North Dakota, August 9, 2020
This EF1 tornado ran 0.9 miles across LaMoure County on August 9, 2020, touching down at 2:02 PM CDT and reaching 100 yards wide. It killed nobody, and did $225,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 9, 2020
- Touchdown
- 2:02 PM CDT (19:02 UTC)
- Lifted
- 2:04 PM CDT (19:04 UTC)
- On the ground
- 2 minutes
- Path length
- 0.9 miles (1.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $225,000
- Crop damage
- $15,000
- County
- LaMoure County
- Touchdown point
- 46.366, -98.561
- Lift-off point
- 46.366, -98.543
- Record number
- 2008091302-01
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 17:18 UTC and running to 22:01 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:18 UTC | 22:01 UTC | Severe Thunderstorm Watch | BIS |
| 19:08 UTC | 19:45 UTC | Tornado Warning | BIS |
| 20:30 UTC | 21:00 UTC | Severe Thunderstorm Warning | BIS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:16 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Aug 9, 12:45 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 9, 12:45 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1245 PM CDT Sun Aug 9 2020 .UPDATE... Issued at 1237 PM CDT Sun Aug 9 2020 A severe thunderstorm watch has been issued through this afternoon for much of the James River Valley. The cold front continues to push through the area, and it is now just to the east of a line from Carrington to Linton. Ahead of the front, strong instability remains as previously discussed with deep layer shear from around 35 to 40 knots. Therefore, any storm that does develop as the front passes through will have the potential to become severe. With this all said, storms should push to the east of the area by late this afternoon, with a quiet evening ahead. UPDATE Issued at 930 AM CDT Sun Aug 9 2020 Cold front continues to push its way through the area, and is now oriented from near Bottineau to near Washburn to the tail of Sioux County. Some storms continue to linger near the Turtle Mountains, with a few little showers popping up here and there to the south. Still expect stronger storms to flare up early this afternoon as the front shifts into the James River Valley region. High-res models continue to advertise strong instability in this area during the afternoon, with CAPE values in excess of 3000 J/KG. The storms should be quick moving as the front sweeps through, with the convection pushing to the east of our area during the late afternoon. For mid-morning update have added severe wording to the forecast this afternoon over the James River Valley given the strong instability, and have adjusted precipitation chances a bit to address the morning convection. UPDATE Issued at 634 AM CDT Sun Aug 9 2020 At 6 am CDT, a cold front extended across western ND, from near Stanley south to near Dickinson. A warm front extended through north central into eastern North Dakota. The front will be the focus for thunderstorms in central ND this morning and eastern North Dakota this afternoon. We have followed the CAM models so far today, and that has worked out OK, using the HRRR. The morning convection was focused along and north of the warm front. lated this morning and afternoon the convection will align along the cold front as it progresses east. Current forecast looks good. && .SHORT TERM...(Today and tonight) Issued at 332 AM CDT Sun Aug 9 2020 Confidence in CAM models has increased as they have reasonably depicted the convection across western and north central North Dakota this morning. This area is in a region of isentropic lift and associated convergence of the low level jet, with convergence along an eastward moving cold frontal boundary as well. Cape values of 1500 and shear of 35 kts would seem to support some marginally severe thunderstorms. However, so far the storms have not been persistent enough, showing severe characteristics for a volume scan or two then falling apart. So there is some potential for large hail and gusty winds this morning, but short lived pulse storms are expected. The thunderstorms will fairly quickly move east with the front today, and by early afternoon thunderstorms will be exiting the region across the southern James River Valley. There the low level parcels will briefly see CAPE values exceed 4000 this afternoon (by 2 pm CDT) on the NAM forecast sounding. but they may not have residency time in this rich airmass for very long as the cold front sweeps through by 4 pm CDT. So we will continue to message a marginally severe potential southeast today. Tonight skies will clear as teh cold front moves east and high pressure builds in. With the surface high over the region with light winds blend gives overnight lows from teh upper 40s to mid 50s. .LONG TERM...(Monday through Saturday) Issued at 332 AM CDT Sun Aug 9 2020 We will transition from cyclonic flow aloft Monday into more zonal flow, then shortwave ridging by Tuesday. Height rises aloft should suppress widespread convection Monday and Tuesday. The next chance for more widespread thunderstorms will be Wednesday into the weekend, as several upper lows migrate through southern Canada. During this process, severe shortwaves will move through the cyclonic flows aloft keeping the period from Wednesday through Saturday active for thunderstorms. Active buy not widespread would be more accurate. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1237 PM CDT Sun Aug 9 2020 A cold front will continue to push through central into eastern North Dakota this afternoon. Ahead of the front, areas of MVFR ceilings remain. In the vicinity of the front, scattered thunderstorms are expected to develop, with some possibly becoming severe. This may affect the KJMS terminal. By late this afternoon into early this evening the thunderstorms will be east of our area, with VFR conditions prevailing. && .FIRE WEATHER... Issued at 332 AM CDT Sun Aug 9 2020 Elevated fire weather concerns will be seen for a number of days through early next week. A moderate westerly h500 flow across the Rockies will maintain low dewpoints across the lee side of the mountains in Montana. Todays cold frontal passage will be able to bring some of that very dry air into western North Dakota. With dewpoints as low as the mid 30s in the afternoon possible over western North Dakota today and Monday. Although temperatures will be cooler, the dry air will favor minimum relative humidity around 20 percent today, and 15 to 20 percent Monday. Today will see northwest winds of 15 to 20 mph across the west. Monday the winds will be across the north. Elevated fire weather conditions are expected today with minimum RH around 20 percent with widespread winds of 20 mph across the west. Near critical fire weather conditions are possible Monday, with min RH 15 to 20 percent. But the strongest winds on Monday will be displaced to the north from the lower RH somewhat. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...WAA LONG TERM...WAA AVIATION...JJS FIRE WEATHER...WAA
Hazardous weather outlook, Aug 9, 12:36 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1236 PM CDT Sun Aug 9 2020 NDZ025-037-047-048-050-051-101745- Foster-Stutsman-Logan-La Moure-McIntosh-Dickey- 1236 PM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected with some possibly becoming severe. Two inch diameter hail and thunderstorm wind gusts to 70 mph are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. NDZ001>005-009>013-017>023-031>036-040>046-101745- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 1236 PM CDT Sun Aug 9 2020 /1136 AM MDT Sun Aug 9 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 9, 8:45 AM CDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
845 AM CDT Sun Aug 9 2020
NDZ005-091415-
Rolette ND-
845 AM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROLETTE COUNTY UNTIL
915 AM CDT...
At 845 AM CDT, a strong thunderstorm was located near International
Peace Garden, or 18 miles west of Rolla, moving northeast at 30 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
International Peace Garden.
LAT...LON 4899 9952 4887 10006 4891 10010 4898 10010
4900 10005 4900 9952
TIME...MOT...LOC 1345Z 243DEG 27KT 4895 10000
EDWARDSLocal storm report, Aug 9, 10:21 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1021 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HAIL 3 SSW ORRIN 48.05N 100.18W
08/09/2020 E1.00 INCH PIERCE ND PUBLIC
&&
AELocal storm report, Aug 9, 10:28 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 AM HAIL 6 SSW ORRIN 48.02N 100.24W
08/09/2020 E0.75 INCH MCHENRY ND PUBLIC
&&
AEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 12:00Z
7.0 hours before the tornado, 163 km from the path. August 9, 2020.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -96704 J/kg
- Surface CAPE
- 122 J/kg
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 3.6 K/km
Aberdeen, SD (KABR), 00:00Z
5.0 hours after it, 163 km from the path. August 10, 2020.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -321 J/kg
- Surface CAPE
- 819 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -5.3
- 0-3 km lapse rate
- 6.5 K/km
The radar
The Aberdeen radar (KABR), 102 km away, was scanning. The volume nearest the touchdown began at 19:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:09 UTC | FUNNEL CLOUD | 3 Wsw Berlin | Lamoure, ND | FUNNEL OVER HALF WAY DOWN. |
| 19:13 UTC | TORNADO | 1 Sw Berlin | Lamoure, ND | LAW ENFORCEMENT REPORTS AT 2:13 PM THAT A TORNADO WAS ON THE GROUND. THEY WERE UNABLE TO SEE IF THERE WAS DEBRIS. A TRAINED SPOTTER ALSO CALLED IN AT 2:17 PM TO REPORT THAT THE TORNADO WAS STILL ON THE GROUND. AT 2:19 PM |
| 20:30 UTC | FUNNEL CLOUD | 4 Ssw Verona | Lamoure, ND | BRIEF FUNNEL. |
| 20:31 UTC | HAIL 1 | 4 W Verona | Lamoure, ND | |
| 20:35 UTC | HAIL 1 | Verona | Lamoure, ND | LOTS OF NICKEL SIZE HAIL WITH A FEW QUARTERS MIXED IN. |
| 20:40 UTC | HAIL 0.88 | 6 E Verona | Ransom, ND | |
| 20:51 UTC | HAIL 1 | 4 Se Glover | Dickey, ND | A FEW QUARTERS MIXED IN WITH SMALLER HAIL. LASTED AROUND 10 MINUTES. TIME ESTIMATED FROM RADAR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of August 9, 2020
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 9 | 11:58 AM CDT | EF0 | Cavalier, ND | 0.3 | 40 | |||
| August 9 | 2:13 PM CDT | Unrated | LaMoure, ND | 2.2 | 100 | |||
| August 9 | 2:13 PM CDT | EF1 | Pennington, MN | 22.0 | 200 | |||
| August 9 | 2:17 PM CDT | EF1 | Barnes, ND | 2.9 | 150 | |||
| August 9 | 2:19 PM CDT | Unrated | LaMoure, ND | 0.3 | 50 | |||
| August 9 | 2:40 PM CDT | EF0 | Traill, ND | 2.0 | 40 | |||
| August 9 | 3:20 PM CDT | EF1 | Beltrami, MN | 0.3 | 100 | |||
| August 9 | 6:15 PM EDT | EF0 | Manatee, FL | 0.2 | 100 | $20,000 | ||
| August 9 | 7:44 PM CDT | EF1 | Vilas, WI | 6.2 | 400 | |||
| August 9 | 8:28 PM CDT | EF1 | Vilas, WI | 5.9 | 250 | |||
| August 9 | 9:12 PM CDT | EF1 | Iron, WI to MI | 4.6 | 250 | $70,000 | ||
| August 9 | 9:56 PM CDT | EF1 | Iron, MI | 3.8 | 250 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.